Wellness

6 Unexpected Side Effects To Know Before You Take Biotin Supplements

It could potentially cause acne, for one.

6 unexpected side effects of biotin to know before trying the supplement.
Aliaksandra Ivanova / EyeEm/EyeEm/Getty Images
Updated: 
Originally Published: 

Whether you’re looking to improve your skin or get thicker hair and nails, biotin is a popular fix. But, like any supplement, biotin can also have a dark side. Below, experts explain the unexpected side effects of taking biotin so you can be aware of whether the ingredient is working against your body instead of for you.

Before putting anything new in your body, it’s helpful to know what it is. Biotin is another name for vitamin B7, and is a crucial ingredient to keep your hair, skin, and nails healthy, says Zach Petrover, Ph.D., chief scientist at vitamin company Mushroom Design. You usually get your biotin naturally through eating foods like nuts, eggs, and whole grains. But you can also opt to get an extra dose of the vitamin in supplement form (studies suggest doses of up to 100 micrograms).

Luckily, the supplement is widely considered safe when taking the proper dosage, according to Dr. Nesochi Okeke-Igbokwe, MD, an internal medicine doctor. Nonetheless, the vitamin can also come with some unwanted side effects — so, when in doubt, consult with a physician before beginning your regimen. To help you understand if your supplement is causing you trouble, experts share six unexpected side effects of biotin.

1

Acne

Though you may be taking the vitamin to improve your skin, you might actually notice more pimples after starting the supplement. So, does biotin cause acne? Short answer: It can, says Dr. Yoram Harth, MD, a board-certified dermatologist and medical director of MDacne.

Your body absorbs biotin through your gastrointestinal system the same way that it absorbs another vitamin that helps deter acne called vitamin B5, says Petrover. But if you take too much biotin, your system is overloaded and isn’t able to take in as much B5. The end result? Less of that acne-fighting vitamin, which can lead to cystic acne along your chin and jawline, says Harth.

"Although this is not considered 'dangerous,' it is a side effect that can impact your life — cystic acne can be painful," adds dermatologist Dr. Melanie Kingsley, MD. It can also impact your self-esteem or negate the point of taking biotin in the first place. So if this sounds all too familiar, she recommends lowering your dosage or quitting the supplement altogether.

2

Skin Rash

Skin side effects don’t stop at acne, says Dr. Tania Elliott, MD, an allergy and immunology specialist. "There have been instances of severe skin rashes from biotin, where blood vessels can become inflamed because the immune system perceives the biotin as something foreign," she tells Bustle.

Sometimes skin rashes develop because of an allergic reaction to the vitamin, but other times it can happen due to a biotin overdose. She recommends working with your doctor to find the right amount for you and starting with smaller doses so your body can get used to the vitamin before you use it more regularly.

3

Allergic Reaction

BSIP/Collection Mix: Subjects/Getty Images

It is possible to have an allergic reaction to your biotin supplement. Symptoms include nausea, a rash, or swelling of the throat and face. While often manageable, allergic reactions can become dangerous if not addressed by a medical professional. To avoid this, check with your doctor before starting the supplement to make sure you’re using it safely.

4

Skewed Lab Results

Depending on your dosage, high levels of biotin may cause false-positives or false-negatives for different lab tests, says Petrover, like thyroid hormone tests. And if your lab results are incorrect, it could contribute to a misdiagnosis, adds Okeke-Igbokwe. To avoid a lab work snafu, she says to tell your doctor about every medication and supplement you’re taking when you get blood drawn.

Your doctor may even recommend that you stop taking the vitamin for a while before having any lab tests done to make sure your results are accurate. Check in with your doctor if you have upcoming tests to see when they recommend you stop your daily dose.

5

Upset Stomach

Taking biotin may also wreak havoc on your digestive system: biotin side effects can include stomach troubles like nausea, cramping, and diarrhea, according to Elliott. If you’re having tummy issues whenever you take the supplement, it may be best to ditch your dose to keep your digestive system healthy.

6

Interactions With Medications

Biotin can cause interactions with medications like anticonvulsants. The end result? It could lower their effectiveness or cause new side effects to pop up, like more stomach problems, says Kingsley. "Any interaction with a medication can potentially be dangerous to a patient, which is why it is very important to discuss all of your medications and supplements with your doctor," she tells Bustle.

Though many people take biotin with no issue, it's still important to talk to your doctor if you're experiencing anything out of the ordinary. That way they can provide you with safer, alternatives if need be.

Studies referenced:

Ardabilygazir, A. (2018). Effect of High-dose Biotin on Thyroid Function Tests: Case Report and Literature Review. Cureus, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6103391/

Bistas, K. (2021). Biotin. StatPearls, https://www.ncbi.nlm.nih.gov/books/NBK554493/

Cascorbi, I. (2012). Drug Interactions—Principles, Examples and Clinical Consequences. Deutsches Ärzteblatt international, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3444856/

Yang, M. (2014). A randomized, double-blind, placebo-controlled study of a novel pantothenic Acid-based dietary supplement in subjects with mild to moderate facial acne. Dermatology and Therapy, https://pubmed.ncbi.nlm.nih.gov/24831048/

Experts:

Tania Elliott, MD, an allergy and immunology specialist at NYU Langone Health

Yoram Harth, MD, a board-certified dermatologist and medical director of MDacne

Melanie Kingsley, MD, dermatologist at Indiana University Health

Nesochi Okeke-Igbokwe, MD, MS, an internal medicine physician based in New York City

Zach Petrover, PhD, chief scientist at Mushroom Design vitamin company

This post was originally published on May 25, 2018. It was updated on June 18, 2019. Additional reporting by Syeda Saad.

This article was originally published on